This drug could raise blood clot risk by 32%

They're pretty new, and they're mostly used for psychiatric diseases.

But in the relatively short time they've been around (since the 1990s), doctors have been finding more and more applications for these drugs -- including nausea, vomiting, and vertigo.

Which only casts the net of risk that much wider.

I'm talking about atypical antipsychotics like Seroquel, Abilify, Solian, Lonasen and Risperdal. Recent research out of the UK, soon to be published in the British Medical Journal, shows that these drugs could raise the risk of serious blood clots called venous thromboembolisms.

Researchers looked at records for 25,532 people over a wide range of ages -- 16 to 100 -- who developed deep vein thrombosis or pulmonary embolism between 1996 and 2007, and what they found is pretty darn frightening.

Comparing those records to those of 89,491 people who didn't develop either condtition, they found that those who took the drugs in the two years before developing a blood clot had a 32 percent increased risk of the condition.

And get this -- the risk was almost double in the first three months on the drugs. People taking low-potency versions of the drugs -- which you might assume to be safer -- were in fact at higher risk, too.

The highest risk -- nearly four times that for people not taking the drugs -- was seen in people taking Seroquel.

Considering that deep vein thrombosis can lead to death if the clot breaks off and ends up in the lungs, this is pretty scary news.

It's hard for some people to break the impulse to drug every condition they come across. But this is just one more bit of evidence that we need to look for safe, natural alternative treatments before writing prescriptions for problems like nausea and vomiting.

Share/Save/BookmarkPrinter-friendly versionPrinter-friendly version

About the author

author-picture

Christine O'Brien writes the e-letter Health eTips for Dr. Wright's Nutrition and Healing.

You can sign up for the free eTips at www.wrightnewsletter.com.


Comments

Anonymous's picture
1

Nashaat Fahmi

Dear Dr.

I am a man of 62 years old, from about 3 years ago I started to use the here under drugs 1), 2), 3) & 4) as a result of blood test analysis as a Type 2 Diabetes.

I used the drug 5) from 10 years ago in case of I am suffering from Goat.

1) Amaryl - 3 mg glimepiride [for Diabetes]
2) Glucophage - 500 mg Metformine Hydrochloride [for Diabetes]

3) NATRILIX SR [for Blood Presure]
4) LIPANTHYLE - 300 mg Fenofibrate [for Triglecride and Bad Cholestrol]
5) Zyloric 300 [Allopurinol 300 mg] [for goat]

My question now is:
Is there any risk of the continue using of these drugs regarding the blood clot? or any ather type of risk?
And what is your advice?

I look forward to hearing from you.

Thanks and best regards

Nashaat Fahmi

Anonymous's picture
2

deggy

I SUBSCRIBE TO NUT $ HEALTH DR J.V. WRIGHT BECAUSE I GET SHORT OF BREATH AND FOLLOW HIS ADVICE BUT AS YET I HAVE NOT IMPROVED MY CARDIO TELLS ME THAT I HAVE A AORTIC VALVE CLOSIND AND NO MEDICATION OR HERBS ARE GOING TO FIX IT.ONLY AN OPERATION FOR A VALVE REPLACEMENT WILL FIX IT
WHAT IS YOUR OPINION?
REGARDS JOE DEGWARA

Anonymous's picture
3

Anonymous

Should an adult female that has gone through menapuse take estrogen (natural - through HSI?)

Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <p> <strong> <ul> <ol> <li> <dl> <dt> <dd> <h2> <h3> <u> <em>
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.